Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Have I started to become resistant to medications
Nov 29, 2002

I had been on Epivir, Norvir, and Zerit for 5 years and had remain undetectable with a CD4> 700 without any opportunistic infections. My doctor put me on a medication holiday for 45 days from Sep 1 2002 to Oct 14 2002, then simplified my medications to Viread, Epivir and Sustiva once daily, my CD4 dropped from 25 to 17 and my HIV-1 RNA Quantitative is 189 from <50. I am wondering have I mutated or have I not waited long enough to recieve the effects of the new medications?

Response from Dr. Boyle

Either is possible and you should be carefully monitored. My conclusions are somewhat limited since you don't provide a lot of information but since you've only been back on meds for a little over a month, it may be that you are headed back toward <50, or if you have already gotten there that this is a "blip", or that you are experiencing the start of "failure". You will know better what's happening when the viral load is repeated, and that should occur pretty soon. On another issue, since you had been on Epivir (lamivudine) for 5 years, and it is possible to develop Epivir resistance and remain undetectable, I probably would have selected another drug for a once daily regimen, expecially since you are now on 3 drugs with high-grade resistance if one significant mutation develops: Sustiva (K103N), Epivir (M184V), Viread (K65R). If you're not <50 on the next viral load, I would consider resistance testing (if high enough), and also consider a drug change/intensification as appropriate.



Previous
re:sti
Next
Zerit and lipodystrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement